Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 225, NWS Bismarck, ND

July 31, 2011Adams County, Grant County, Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 31, 2011, 7:33 PM MDT for Adams County, Grant County, Sioux County, North Dakota. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2011, 7:33 PM MDT (01:33 UTC)
Expired
Jul 31, 2011, 8:30 PM MDT
In force
57 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Adams County, ND, Grant County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 144 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 8:15 PM MDTTSTM WND GST 8050 W Selfridge, NDWIND GUST TORE A SMALL DECK OFF OF A HOUSE.
Jul 31, 8:20 PM MDTHAIL 0.7518 N Hettinger, NDHAIL LASTED 5 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 4:44 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5391 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
5.9
Supercell composite
30.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

936 
WUUS53 KBIS 010133
SVRBIS
NDC001-037-085-010230-
/O.NEW.KBIS.SV.W.0225.110801T0133Z-110801T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
733 PM MDT SUN JUL 31 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA...
  SOUTHWESTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHWESTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 830 PM MDT

* AT 829 PM CDT/729 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER       
  RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF       
  PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 
  MPH. THESE STORMS WERE LOCATED 8 MILES SOUTH OF WHITE BUTTE...OR   
  13 MILES SOUTHWEST OF LEMMON...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HETTINGER...HAYNES...NORTH LEMMON...AND HIGHWAY 12 IN SOUTHERN     
  ADAMS AND WESTERN SIOUX COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT MONDAY MORNING
FOR SOUTHERN NORTH DAKOTA.

LAT...LON 4595 10281 4628 10268 4624 10249 4621 10249
      4621 10235 4606 10167 4595 10168
TIME...MOT...LOC 0131Z 220DEG 20KT 4583 10236
WIND...HAIL 60MPH 1.75IN

$$

VINING
2 follow-up statements
035 
WWUS53 KBIS 010156
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
856 PM CDT SUN JUL 31 2011

NDC001-037-085-010230-
/O.CON.KBIS.SV.W.0225.000000T0000Z-110801T0230Z/
ADAMS ND-GRANT ND-SIOUX ND-
756 PM MDT SUN JUL 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
SIOUX...SOUTHWESTERN GRANT AND EASTERN ADAMS COUNTIES UNTIL 830 PM
MDT...

AT 747 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM EXTENDS FROM WHITE 
BUTTE TO NORTH LEMON...TO THUNDER HAWK. THE THUNDERSTORM WAS MOVING 
NORTHEAST AT 25 MPH.

IN ADDITION...70 MPH WINDS AND QUARTER SIZED HAIL WAS REPORTED IN 
PERKINS COUNTY IN SOUTH DAKOTA. 

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
ADAMS...SOUTHWESTERN GRANT AND SOUTHWESTERN SIOUX COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA UNTIL MIDNIGHT 
MDT. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. 
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT 
QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4595 10259 4621 10235 4606 10167 4595 10168
TIME...MOT...LOC 0153Z 220DEG 20KT 4589 10217
WIND...HAIL 60MPH 1.75IN

$$

VINING
491 
WWUS53 KBIS 010207
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
807 PM MDT SUN JUL 31 2011

NDC001-037-085-010230-
/O.CON.KBIS.SV.W.0225.000000T0000Z-110801T0230Z/
ADAMS ND-GRANT ND-SIOUX ND-
807 PM MDT SUN JUL 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
SIOUX...SOUTHWESTERN GRANT AND EASTERN ADAMS COUNTIES UNTIL 830 PM
MDT...

AT 801 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THIS STORM WAS LOCATED NEAR
NORTH LEMMON...OR NEAR LEMMON...MOVING NORTHEAST AT 35 MPH.

IN ADDITION...ONE MILE WEST OF LEMMON SOUTH DAKOTA...HAIL TO THE 
SIZE OF HALF DOLLARS WAS REPORTED ALONG WITH 82 MPH WIND GUSTS. 

LOCATIONS IMPACTED INCLUDE...
  NORTH LEMMON...ALONG AND NORTH OF HIGHWAY 12. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA UNTIL MIDNIGHT 
MDT. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. 
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT 
QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4595 10259 4621 10235 4606 10167 4595 10168
TIME...MOT...LOC 0206Z 213DEG 29KT 4598 10207
WIND...HAIL 80MPH 1.75IN

$$

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 7:10 PM MDT, 23 minutes earlier.

Area forecast discussion, Jul 31, 7:10 PM MDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
810 PM CDT SUN JUL 31 2011

.UPDATE...

EXPIRED HEAT ADVISORY HEADLINES.

&&

.DISCUSSION...

HAVE ALLOWED THE HEAT ADVISORY TO EXPIRE AT 8 PM CDT. HEAT INDICES
CONTINUE TO DROP THIS EVENING AS TEMPERATURES COOL. THE AERIAL
COVERAGE OF 100 DEGREES WAS GREATER THAN EXPECTED...AND WILL NEED
TO CONSIDER THIS FOR MONDAY AFTERNOON/EARLY EVENING WHEN
ADDITIONAL HEAT HEADLINES (ADVISORY AND/OR EXCESSIVE HEAT WARNING)
WILL LIKELY BE NEEDED.

ALL OTHER UPDATES MINOR WITH FORECAST FOR NOW ON TRACK.

&&

.AVIATION...

UNCHANGED FROM PREVIOUS DISCUSSION.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

UPDATE...NH
Hazardous weather outlook, Jul 31, 7:14 PM MDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
814 PM CDT SUN JUL 31 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020115-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
814 PM CDT SUN JUL 31 2011 /714 PM MDT SUN JUL 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THERE REMAINS A CHANCE OF THUNDERSTORMS WEST AND CENTRAL. SOME
THUNDERSTORMS COULD BECOME SEVERE WITH A THREAT OF LARGE HAIL AND
DAMAGING WIND. ACROSS THE SOUTHWEST...SOUTH CENTRAL AND
SOUTHEAST...THERE IS AN INCREASED CHANCE FOR AN ISOLATED TORNADO
OR TWO NEAR A NORTHWARD ADVANCING WARM FRONT THROUGH THIS
EVENING.

FOR LATER TONIGHT...THE WARM FRONT WILL MOVE THROUGH AND A LOW
LEVEL JET WILL DEVELOP WHICH WILL PROMOTE A BETTER CHANCE FOR
WIDESPREAD THUNDERSTORMS OVER A LARGER AREA...SOME OF WHICH COULD
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY...A COLD FRONT WILL MOVE FROM WEST TO EAST.
THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG AND AHEAD OF THE COLD
FRONT. SOME THUNDERSTORMS AGAIN COULD BECOME SEVERE MONDAY
AFTERNOON AND EVENING. PRIOR TO THE COLD FRONT MOVING
THROUGH...HEAT INDICES MAY REACH 100 TO 105 DEGREES OVER PORTIONS
OF CENTRAL AND SOUTH EASTERN NORTH DAKOTA. STAY TUNED FOR UPDATES.

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO REPORT SEVERE
WEATHER TO THE BISMARCK NATIONAL WEATHER SERVICE AT 1-800-247-0212.

NH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:50 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger55 min
Jul 31, 8:25 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Morton65 min
Jul 31, 8:27 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger63 min
Jul 31, 9:00 PM MDTSevere Thunderstorm WarningBISBurleigh, Grant, Morton, Oliver60 min
Jul 31, 9:13 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger, Morton47 min
Jul 31, 9:26 PM MDTSevere Thunderstorm WarningBISMercer, Morton, Stark46 min
Jul 31, 9:35 PM MDTFlash Flood WarningBISBurleigh, Grant, Morton, Sioux5 hr
Jul 31, 9:49 PM MDTSevere Thunderstorm WarningBISMercer, Morton, Oliver56 min
Jul 31, 10:00 PM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Morton, Oliver, Sheridan60 min
Jul 31, 10:26 PM MDTSevere Thunderstorm WarningBISBurleigh, McHenry, McLean, Mercer, Oliver, Sheridan and 1 more64 min
Jul 31, 10:36 PM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan, McLean, Sheridan and 1 more54 min
Jul 31, 11:11 PM MDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells64 min
Jul 31, 11:53 PM MDTSevere Thunderstorm WarningBISFoster, Wells52 min
Aug 1, 12:02 AM MDTSevere Thunderstorm WarningBISPierce28 min
Aug 1, 12:07 AM MDTSevere Thunderstorm WarningBISFoster, Stutsman, Wells53 min
Aug 1, 12:28 AM MDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh47 min
Aug 1, 1:11 AM MDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh64 min
Aug 1, 2:00 AM MDTHeat AdvisoryBISBurleigh, Dickey, Emmons, Foster, Grant, Kidder and 5 more16 hr
Aug 1, 3:14 AM MDTAreal Flood AdvisoryBISFoster, Kidder, Sheridan, Stutsman, Wells13 hr
Aug 1, 12:54 PM MDTSevere Thunderstorm WarningBISAdams, Bowman49 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.